What You Should Know! January 25 2014


Advice from the field, by Jaime Jackson
jacksonaanhcp@gmail.com

 

No more steroids please!

     A month ago, I was called to trim a Friesan mare a client had recently purchased from a rescue near Los Angeles. Still in shoes with pads, her hooves were one of the worst catastrophes I've seen in my entire 40 year career. As I reviewed her medical records, I learned that she had been subjected to repeat dosages of steroids in an effort treat "coronitis", a misdiagnosis of Supercoriaitis (aka "laminitis"). Accompanying me were Luke Tanner (CP-NH) and ISNHCP student Rachael Duffy (UK). Below are my comments and photographs of the hooves, which are now a work in progress. The message here is don't give your horse steroids for any reason. Just feed him in accordance with AANHCP guidelines, put him in a natural boarding environment, provide him with a genuine natural trim, and he'll do just fine.


Photo: Rachael Duffy (UK), ISNHCP Student Practitioner

(Above) All four hooves are deformed by Supercoriaitis. The "wavy" lines circumscribing the outer walls are a key signature of this hoof disease. If you ever see this emerging below the coronary band, you horse is in trouble whether he appears to be in pain or not.


Photo: Luke Tanner (USA), AANHCP Practitioner

(Above) The vertical split is called a "quarter crack", which can actually occur at any point around the hoof.


Photo: Rachael Duffy (UK), ISNHCP Student Practitioner

(Above) Q-cracks emerge from and split through the crest of the capsule (below the coronary band), behind which is situated the epidermal "coronary groove", which houses and protects the coronary corium, which, in turn, produces the hoof wall. They they may or may not reach the bottom of the hoof at ground level. I consider them to be a medical emergency.


Photo: Rachael Duffy (UK), ISNHCP Student Practitioner

(Above) Not obvious here, the sole has flattened out like a "pan cake", having lost its natural concavity due to the pernicious effects of shoeing and the insidious effects of the steroids. Complicating matters, the shoer trimmed away the toe wall to the sole (white arrow) to facilitate "break over". But nature intended that wall to be there! The effect is to cause hypersensitivity in the dermal structures behind the hoof wall. Black arrow points to a hole deep within the sole, misplaced by the shoer. Such errant nails penetrate the solar corium, causing pain and infection.


Photo: Rachael Duffy (UK), ISNHCP Student Practitioner

(Above) Lamenting the sad state of her hooves, I am also contemplating healing forces that will transform her hooves over time. We'll revisit her progress here in the future.

Help us get the word out by supporting the AANHCP vital mission. You can make a difference by becoming a supporting member.